Ohio, 2013

Winter Weather in Ohio, March 24 to 25, 2013

March 24 to 25, 2013 · NWS RLX · 4 events in 3 counties and zones

Low pressure moved northeast from south central Kentucky during the afternoon of the 24th. Snow began in the early afternoon across portions of southeast Ohio.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Low pressure moved northeast from south central Kentucky during the afternoon of the 24th. Snow began in the early afternoon across portions of southeast Ohio. An additional shot of snow was mixed with rain during the evening before changing over to intermittent snow showers during the morning of the 25th. Total snow accumulations of 2 to 3 inches were common across Vinton, Perry, Morgan, and Washington Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 24, 12:44 PM EST, 16 minutes earlier.

Area forecast discussion, Mar 24, 12:44 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
144 PM EDT SUN MAR 24 2013

.SYNOPSIS...
BELOW NORMAL TEMPERATURES THROUGH NEXT WEEK. WINTER STORM AFFECTS
THE AREA TODAY THROUGH LATE MONDAY...BRINGING MAINLY RAIN SUNDAY...
CHANGING TO ALL SNOW MONDAY NIGHT. UPSLOPE SNOW EVENT FOLLOWS.

&&

.NEAR TERM /THROUGH TONIGHT/...
630 AM UPDATE...FRESHENED UP GRIDS A BIT...BUT NO SIGNIFICANT
CHANGES.

PREVIOUS DISCUSSION...
WHAT A COMPLEX SYSTEM. ON THE POSITIVE SIDE...MODELS AGREE VERY WELL
ON THE MASS AND QPF FIELDS OF THE SYSTEM AFFECTING US THIS PERIOD.
PARENT SURFACE LOW LIFTS NORTHEAST INTO SOUTHERN OHIO AHEAD OF A
DEVELOPING STRONG UPPER LOW OVER THE MID MISSISSIPPI VALLEY...THEN
REDEVELOPS LATER TONIGHT JUST OFF THE MID ATLANTIC COAST AS THE
APPROACHING UPPER SYSTEM TAPS INTO THE GULF STREAM WATERS. LOOKS LIKE
ONE SLUG OF QPF THIS AFTERNOON WITH A LEAD SHORT WAVE AND ANOTHER
TONIGHT WITH THE UPPER LOW ITSELF. HOWEVER...THE THERMAL FIELDS WITH
THE SYSTEM DO NOT AGREE WELL...AND THIS IS CRITICAL TO THE TYPE OF
PRECIP IN A QPF REGIME OF BETWEEN HALF AN INCH AND AN INCH.

NORMALLY...I REPEAT NORMALLY...WITH THE TRACK OF THE PARENT SURFACE
LOW WE WOULD EXPECT A BRIEF PERIOD OF WINTRY MIX TO RAIN IN THE
LOWLANDS AS THE TYPICAL WARM WEDGE IN LOW LEVEL SOUTHEASTERLY FLOW
SURGES AHEAD OF THE LOW. WE WOULD KEEP A WINTRY TYPE PRECIP REGIME
IN THE NORTHERN MOUNTAINS WITH THE TYPICAL UPSLOPE AND COLD AIR
DAMMING. WE WOULD THEN SEE A TRANSITION BACK TO SNOW LATER TONIGHT
AS COLDER AIR WORKS IN ALOFT.

HOWEVER...THE TRACK OF THE UPPER SYSTEM IS EAST RIGHT ACROSS OUR
AREA. THIS PREVENTS THE WARM WEDGE FROM GETTING TOO FAR NORTH THIS
AFTERNOON AS THE HEAVIER PRECIP ARRIVES. THE NAM AND RUC ARE THE
WARM OUTLIER FOR THE WARM WEDGE...WHILE THE GFS AND EURO ARE COLDER.
THIS COLDER SCENARIO APPEARS TO BE DUE TO STRONG UPPER DYNAMICS AND
WET BULBING WHIT THE PRECIP. EVEN THE SREF SHOWS THIS.

AM GOING WITH THE COOLER SCENARIO. YES...THE MAV/LAMP TEMP GUIDANCE
CURIOUSLY SHOW HIGHS IN THE 40S FOR MUCH OF THE LOWLANDS TODAY...BUT
THIS IS DISCOUNTED BY THE GUIDANCE NOT SEEMING TO ACCOUNT FOR WET
BULB COOLING. SO WILL ACTUALLY USE THE COOLER NAM SURFACE TEMPS BUT
THE GFS/EURO AND SREF COOLER TEMPS ALOFT.

ALL THIS PANS OUT TO TEMPS TODAY REMAINING IN THE 30S ACROSS THE
MOST OF THE LOWLANDS...WHILE BELOW FREEZING TEMPS OCCUR IN THE
NORTHERN MOUNTAINS. THIS WILL BE COLD ENOUGH FOR ALL SNOW NORTHERN
MOUNTAINS...SNOW WITH MIXED RAIN AND SLEET ACROSS THE FAR
NORTH...AND BRIEF WINTRY MIX TO RAIN ELSEWHERE. WITH THE AMOUNT OF
QPF...COULD BE HEAVY WET SNOW ACROSS THE FAR NORTH. THUS...ISSUED A
WINTER WEATHER ADVISORY FOR THE AREA LATER THIS AFTERNOON AND
ESPECIALLY TONIGHT WITH THE SECOND QPF SLUG. WINTER STORM WARNING
REMAINS IN EFFECT FOR THE NORTHERN MOUNTAINS.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
LOW PRESSURE SYSTEM EXITS TO THE EAST...ONLY TO HAVE CYCLONIC FLOW
REINFORCED BY A SECONDARY TROUGH SWINGING THROUGH THE TENNESSEE
VALLEY INTO THE MID ATLANTIC. IN THE LOWER LEVELS...FLOW WILL TURN
AROUND TO THE NORTHWEST THAT WILL EVENTUALLY TAP INTO SOME GREAT
LAKES MOISTURE. COLD POOL ALOFT WILL SETTLE INTO THE AREA...AND WILL
NOT RELINQUISH ITS GRIP ALL THE WAY INTO MID WEEK...WITH 850MB
TEMPERATURES VARYING FROM -7C TO -10C. IN THE END...THIS RESULTS IN
POPS FOR THE BULK OF THE SHORT TERM FORECAST ENHANCED BY THE
AFOREMENTIONED SECONDARY TROUGH AXIS MONDAY EVENING INTO
TUESDAY...AND THEN THE CONVECTIVE NATURE OF THE NORTHWEST FLOW INTO
WEDNESDAY.

UNDERCUT THE GUIDANCE FOR THE DAYTIME MAXIMUM TEMPERATURES GIVEN THE
CLOUD COVER...PRECIPITATION...NORTHWESTERLY FLOW...AND COLD POOL
ALOFT. WITH THAT BEING SAID...GIVEN THE TIME OF YEAR...BEST CHANCE
FOR SNOW ACCUMULATIONS WILL BE DURING THE OVERNIGHT HOURS. HAVE
DAYTIME TEMPERATURES CLIMBING ABOVE FREEZING IN MOST
CASES...ALTHOUGH THE MOUNTAINS WILL HOVER AROUND FREEZING OR STAY
BELOW IN THE CASE OF THE HIGHER ELEVATIONS OF THE NORTHEAST
MOUNTAINS. SO...EXPECT SOME MELTING DURING THE DAY...WITH SUN ANGLE
AND LONGER DAYS THAN NIGHTS ALSO CONTRIBUTING TO THIS EQUATION.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
USED THE ECMWF ENSEMBLE MEAN THROUGH THE PERIOD. SOME UPSLOPE SNOW
SHOWERS REMAIN A POSSIBILITY TUESDAY NIGHT INTO EARLY THURSDAY. HIGH
PRESSURE THEN BUILDS IN FOR THURSDAY NIGHT AND FRIDAY. A LOW
CONFIDENCE SYSTEM THEN SLIDES SOUTH OF THE AREA FRIDAY NIGHT AND
SATURDAY...CAUSING SOME SMALL POPS OVER OUR FORECAST AREA.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
AN APPROACHING LOW PRESSURE SYSTEM IS PUSHING MOISTURE ACROSS THE
REGION. WARM AIR HAS SURGED UP THE WESTERN SLOPES OF THE MOUNTAINS.
THIS WILL CAUSE RAIN WEST OF THE SPINE...AND SNOW TO THE EAST.
CEILINGS WILL GRADUALLY COLLAPSE AS THE RAIN MOVES IN...ALTHOUGH A
SOUTHEAST DOWNSLOPE WIND ALONG THE WESTERN SLOPES WILL PROVIDE A
SMALL AREA OF HIGHER CEILINGS. COLDER AIR WILL WRAP AROUND THE LOW
AND MOVE IN TONIGHT...CHANGING THE RAIN TO SNOW AND CREATING A LOW
STRATUS DECK. SNOW SHOWERS CAN BE EXPECTED ON MONDAY WITH THE
STRATUS DECK CONTINUING.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE...MEDIUM.

ALTERNATE SCENARIOS: CEILINGS WITH THIS SYSTEM COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  L    L    L    L    L    L    L    L    L    M    M    M
HTS CONSISTENCY  M    H    H    H    H    H    H    H    H    M    H    H
BKW CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
EKN CONSISTENCY  L    L    M    M    M    M    M    M    L    L    M    M
PKB CONSISTENCY  H    H    M    M    M    L    M    M    M    M    M    M
CKB CONSISTENCY  H    H    M    M    M    M    M    M    M    M    M    M

AFTER 18Z MONDAY...
IFR CONDITIONS POSSIBLE IN SNOW SHOWERS MONDAY AFTERNOON AND TUESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY UNTIL 11 AM EDT MONDAY FOR WVZ010-011-
     020-031-032-039-040.
     WINTER STORM WARNING UNTIL 2 PM EDT TUESDAY FOR WVZ038-046-047.
OH...WINTER WEATHER ADVISORY UNTIL 11 AM EDT MONDAY FOR OHZ066-067-
     075-076-084.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV/26
NEAR TERM...JMV
SHORT TERM...26
LONG TERM...RPY
AVIATION...RPY
Hazardous weather outlook, Mar 24, 8:29 AM EST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
929 AM EDT SUN MAR 24 2013

KYZ101>103-105-OHZ083-085>087-VAZ003-004-WVZ005>009-013>019-024>030-
033-034-251330-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-MEIGS-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-MCDOWELL-WYOMING-
929 AM EDT SUN MAR 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-084-WVZ010-011-020-031-032-039-040-251330-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-PLEASANTS-TYLER-DODDRIDGE-
HARRISON-TAYLOR-UPSHUR-BARBOUR-
929 AM EDT SUN MAR 24 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
11 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ035>037-251330-
RALEIGH-FAYETTE-NICHOLAS-
929 AM EDT SUN MAR 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ACCUMULATING SNOW COULD BE POSSIBLE OVER CENTRAL AND SOUTHERN
MOUNTAINS SUNDAY NIGHT INTO MONDAY NIGHT. AS A DEVELOPING WINTER
LOW PRESSURE APPROACHES...ADVISORIES...WATCHES OR WARNING MAY BE
NEEDED FOR THESE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ACCUMULATING SNOW COULD BE POSSIBLE OVER CENTRAL AND SOUTHERN
MOUNTAINS SUNDAY NIGHT INTO MONDAY NIGHT. AS A DEVELOPING WINTER
LOW PRESSURE APPROACHES...ADVISORIES...WATCHES OR WARNING MAY BE
NEEDED FOR THESE AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ038-046-047-251330-
WEBSTER-POCAHONTAS-RANDOLPH-
929 AM EDT SUN MAR 24 2013

...WINTER STORM WARNING IN EFFECT UNTIL 2 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Morgan

When
March 24, 1:00 PM EST to March 25, 8:00 AM EST
Where
Morgan forecast zone
Reported by
Trained Spotter
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
March 24, 1:00 PM EST to March 25, 8:00 AM EST
Where
Perry forecast zone
Reported by
Emergency Manager
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Winter Weather, Vinton

When
March 24, 1:00 PM EST to March 25, 8:00 AM EST
Where
Vinton forecast zone
Reported by
Department of Highways
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Winter Weather, Vinton

When
March 24, 1:00 PM EST to March 25, 8:00 AM EST
Where
Vinton forecast zone
Reported by
COOP Observer
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430229, 430230, 430231, 430232.